Alert archive / Michigan / Gale Watches in 2012
Gale Watch 6, NWS Detroit, MI
NWS Detroit, MI issued this gale watch at Jan 22, 2012, 3:56 PM EST. It took effect at Jan 23, 2012, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 22, 2012, 3:56 PM EST (20:56 UTC)
- In effect from
- Jan 23, 2012, 7:00 PM EST
- Expired
- Jan 23, 2012, 3:56 AM EST
- In force
- Issued by
- NWS Detroit, MI
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this gale watch went out at Jan 22, 11:14 AM EST, 4 hours 42 minutes earlier.
Area forecast discussion, Jan 22, 11:14 AM EST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1114 AM EST SUN JAN 22 2012
.AVIATION...
//DISCUSSION...
IFR AND LOW MVFR CONDITIONS WILL CONTINUE TO DETERIORATE FROM SOUTH
TO NORTH THIS AFTERNOON AS THE EXPANSIVE STRATUS FIELD ON MORNING
SATELLITE IMAGERY IS DRAWN NORTH BY SOUTHERLY LOW LEVEL WINDS.
FURTHER DETERIORATION TO LIFR WILL BE POSSIBLE TONIGHT AS LOW
CEILINGS AND DRIZZLE BEGIN TO LIFT INTO THE AREA BY LATE THIS AFTERNOON.
WINDS WILL REMAIN SOUTHEASTERLY AROUND 10-15 KTS THROUGH THE NIGHT.
HOWEVER...THE WIND FIELD ABOVE THE SURFACE...MAINLY ABOVE 1KFT
AGL...WILL BECOME STRONGER AS LOW PRESSURE STRENGTHENS OVER THE
WESTERN GREAT LAKES. THESE WINDS ABOVE THE SURFACE WILL MAINLY BE
OUT OF THE S-SSW BETWEEN 180 AND 200 DEGREES. AT 2KFT AGL...WINDS
ARE FORECAST TO INCREASE TO AROUND 40KTS BY 3Z AND 50-60 KTS BY
ABOUT 10Z. A PERIOD OF SHOWERS AND POSSIBLY A COUPLE RUMBLES OF
THUNDER AND/OR A BRIEF HEAVY DOWNPOUR WILL SHIFT THROUGH LOWER MI
BETWEEN 10Z AND 15Z.
FOR DTW...CEILINGS WILL DROP TO 400 FEET OR LOWER AS THE INFLUX OF
LOW LEVEL MOISTURE CONTINUES THROUGH THE NIGHT. WIND SHEAR IS
FORECAST TO DEVELOP AHEAD OF A COLD FRONT TONIGHT ...MAINLY AFTER
03Z...AS LOW DEEPENS OVER THE WESTERN GREAT LAKES. RAIN SHOWERS AND
AN ISOLATED THUNDERSTORM WILL BE POSSIBLE BETWEEN 11Z AND 14Z.
//DTW THRESHOLD THREATS...
* HIGH CONFIDENCE IN CEILINGS BELOW 5000 FEET
* MEDIUM CONFIDENCE IN CIGS AND/OR VSBYS DROPPING BELOW 200 FT
AND/OR 1/2 SM AFTER 00Z
* LOW CONFIDENCE IN A THUNDERSTORM BETWEEN 11Z AND 13Z.
&&
.PREV DISCUSSION...ISSUED 312 AM EST SUN JAN 22 2012
SHORT TERM...TODAY AND TONIGHT
THE MID LEVEL LONG WAVE TROUGH NOW OVER THE SOUTHERN ROCKIES IS
FORECAST TO BECOME NEGATIVELY TILTED AS IT LIFTS INTO THE CENTRAL
PLAINS TODAY...THEN DEVELOP INTO A CLOSED CIRCULATION OVER THE UPPER
MISSISSIPPI VALLEY TONIGHT. IN RESPONSE...LOW PRESSURE WILL TRACK
FROM THE LEE OF THE COLORADO ROCKIES THIS MORNING INTO THE WESTERN
GREAT LAKES BY EARLY MON MORNING. MEANWHILE...A 1034MB SFC HIGH WILL
REMAIN PARKED OVER NEW ENGLAND TODAY...WHICH WILL CAUSE A
STRENGTHENING IN THE S-SE LOW LEVEL FLOW ACROSS THE MISSISSIPPI
VALLEY AND GREAT LAKES REGION AS THE SFC LOW APPROACHES. THIS IN
TURN WILL LEAD TO A STRONG INFLUX OF GULF OF MEXICO MOISTURE INTO
THE GREAT LAKES REGION TONIGHT. IN FACT...BY 09Z MON...MODEL
SOUNDINGS INDICATE PRECIPITABLE WATER VALUES SURGING TO JUST OVER AN
INCH ACROSS SE MI.
SE MI WILL CONTINUE TO BE INFLUENCED BY THE LARGE ANTICYCLONE ACROSS
NEW ENGLAND TODAY...THUS LEAVING CONTINUED SOUTHEASTERLY SFC WINDS
ACROSS THE FORECAST AREA. THIS ALONG WITH THE FRESH SNOW COVER AND
EXPECTED INCREASE IN STRATUS WILL MAINTAIN A SHALLOW YET STABLE
BOUNDARY LAYER. SO DESPITE THE STRONG WARMING IN THE 925-700MB
LAYER...EXPECT ONLY A GRADUAL RISE IN SFC TEMPS INTO THE 30S BY LATE
AFTERNOON/EVENING. A STRENGTHENING LOW LEVEL JET FROM THE TENNESSEE
VALLEY INTO THE GREAT LAKES TONIGHT /925MB WINDS FCST TO RISE TO
50-60 KTS/ WILL BRING A MUCH STRONGER SURGE IN WARM AND MOIST LOW
LEVEL AIR INTO SE MI. THIS WILL LEAD TO A STEADY RISE IN TEMPS
THROUGH THE NIGHT...LIKELY EXCEEDING 40 DEGREES BY DAYBREAK MON.
MODEL SOUNDINGS THROUGH THE EVENING SUGGEST THE MOISTURE DEPTH WILL
REMAIN SHALLOW...SUPPORTING MAINLY SOME DRIZZLE AND FOG. THE PLUME
OF MUCH DEEPER MOISTURE IS NOT FORECAST TO ARRIVE INTO SE MI UNTIL
AFTER 06Z. MID LEVEL HEIGHT FALLS IN ADVANCE OF THIS MOISTURE PLUME
WILL CONTINUE TO WARRANT CATEGORICAL POPS ACROSS THE FORECAST AREA
LATE TONIGHT. THE PRECIP WILL BE OF A CONVECTIVE NATURE GIVEN THE
DEEP ELEVATED CONVECTIVE INSTABILITY SHOWN ON MODEL SOUNDINGS. THE
INSTABILITY MAY ACTUALLY BE SUFFICIENT TO TOUCH OFF SOME ELEVATED
THUNDERSTORMS.
LONG TERM...
THE BASE OF THE TROUGH/STRONG UPPER WAVE CURRENTLY MOVING THROUGH
THE FOUR CORNERS REGION WITH STRENGTHENING DEEP SOUTHWEST FLOW OVER
THE CENTRAL CONUS...ALLOWING FOR THE MILD AIRMASS TO MAKE GOOD
INROADS TO THE NORTH...AS 00Z RAOBS AT OAX INDICATED AN 850 MB TEMP
OF +5C. PREFERENCE WILL BE WITH THE SLOWER/FARTHER WEST SOLUTIONS OF
THE 00Z EUROPEAN/UKMET/CANADIAN MODELS. 850 MB TEMPS FORECASTED TO
RISE TO 6 C MONDAY MORNING BEFORE DROPPING SWIFTLY DURING THE
AFTERNOON. DRY SLOT LOOKS TO BE NARROW AND MOVE THROUGH FAIRLY
RAPIDLY...THUS ANY END TO THE PRECIPITATION LOOKS SHORT LIVED BEFORE
COLD CYCLONIC FLOW AND SECONDARY COLD FRONT ARRIVES...SUPPORTING A
ROUND OF SNOW SHOWERS MONDAY NIGHT. ALTHOUGH...WITH THE SYSTEM
TRACKING NORTH-NORTHEAST AT A GOOD CLIP...THE CHANCES FOR ANY
APPRECIABLE SNOW ACCUMULATIONS APPEAR LOW...AS AMOUNT OF COLD AIR
BEHIND THIS SYSTEM IS LIMITED AS WELL...AROUND -10 C...TEMPERING THE
LAKE MICHIGAN RESPONSE. WITH CLOUDS PERSISTING MONDAY
NIGHT...LOOKING FOR MINS TO ONLY FALL INTO THE MID 20S. TEMPS WILL
THUS BE IN GOOD SHAPE TO CLIMB ABOVE THE FREEZING MARK ON TUESDAY
(ASSUMING THERE IS SOME AFTERNOON SUN)...AND RIGHT THROUGH THE WORK WEEK
FOR THAT MATTER...AS POLAR VORTEX HOLDS NEAR SOUTHERN
ALASKA...SENDING PACIFIC ORIGIN AIRMASS THROUGH THE NORTHERN
CONUS...UNDERNEATH THE ENERGETIC QUASI ZONAL FLOW. BASED ON THE
CONSENSUS OF MEDIUM RANGE MODELS...A SHOT OF ARCTIC AIR WILL
ARRIVE FOR THE WEEKEND...AS UPPER LEVEL LOW OVER TEXAS PHASES WITH
THE NORTHERN STREAM...SPINNING UP A POTENTIAL EAST COAST STORM.
MARINE...
STRONG HIGH PRESSURE PARKED ACROSS NEW ENGLAND COMBINED WITH LOW
PRESSURE TRACKING INTO THE CENTRAL PLAINS TODAY WILL CAUSE AN
INCREASE IN THE SOUTHEASTERLY WINDS. THE RESIDUAL ARCTIC AIR OVER
LAKE HURON WILL LEAD TO UNSTABLE CONDITIONS OVER THE WATER RIGHT
INTO THIS EVENING. THIS MAY ALLOW WIND GUSTS TO APPROACH GALE FORCE
OVER THE OPEN WATERS. A WARM FRONT WILL THEN LIFT INTO GREAT LAKES
TONIGHT...WITH VERY MILD AIR PASSING ACROSS LAKE HURON OVERNIGHT
INTO MONDAY MORNING. THIS INCREASE IN STABILITY WILL SUPPRESS THE
POTENTIAL FOR GALES FORCE WINDS TO MAKE IT TO THE LAKE SURFACE
DESPITE DEEPENING OF THE SURFACE LOW. AREAS OF DENSE FOG WILL
HOWEVER BE OF CONCERN.
THE SURFACE LOW IS FORECAST TO TRACK ACROSS THE NORTHERN GREAT LAKES
ON MONDAY...BRINGING A STRONG COLD FRONT ACROSS LAKE HURON DURING
THE AFTERNOON. COLD AIR WILL ACTUALLY FILTER ACROSS THE LAKE FROM SW
TO NE. THE INCREASED INSTABILITY AS A RESULT OF THIS COLD AIR AND
CONTINUED DEEPENING OF THE SURFACE LOW AS IT LIFTS NORTHEAST WILL
LIKELY LEAD TO A PERIOD OF GALES MON AFTERNOON THROUGH MON NIGHT.
WINDS AND WAVES WILL THEN DEGREASE TUES NIGHT INTO WEDNESDAY AS HIGH
PRESSURE EXPANDS ACROSS THE SOUTHERN GREAT LAKES.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
GALE WATCH...LHZ362-LHZ363-LHZ462-LHZ463-LHZ464...FROM 7 AM MONDAY
TO 7 AM TUESDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....JVC
SHORT TERM...SC
LONG TERM....SF
MARINE.......SC
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Jan 22, 3:42 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 342 PM EST SUN JAN 22 2012 MIZ047>049-053>055-060>063-068>070-075-076-082-083-232045- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 342 PM EST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS DURING THE EARLY AND MID MORNING HOURS MONDAY AS A PRESSURE SYSTEM APPROACHES. THESE STORMS WILL NOT BE SEVERE AS THEY TRACK NORTHEAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT PUSHING THROUGH SOUTHEAST MICHIGAN DURING THE DAY WILL PRODUCE WIND GUSTS TO AROUND 40 MPH DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ362-363-421-422-441>443-462>464-232045- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 342 PM EST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS DURING THE EARLY AND MID MORNING HOURS MONDAY AS A PRESSURE SYSTEM APPROACHES. THESE STORMS WILL NOT BE SEVERE AS THEY TRACK NORTHEAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF LAKE HURON MONDAY AND MONDAY NIGHT. A GALE WATCH IS IN EFFECT MONDAY EVENING THROUGH MONDAY NIGHT FOR THE NEARSHORE WATERS OF LAKE HURON. SMALL CRAFT ADVISORIES ARE NOW IN EFFECT FOR THE MICHIGAN WATERS OF LAKE ERIE AND LAKE ST CLAIR MONDAY EVENING THROUGH MONDAY NIGHT. REFER TO THE LATEST MARINE FORECASTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LHZ361-232045- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- 342 PM EST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MR YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 4:19 AM EST | Gale Watch | DTX | 12 hr | |
| Jan 22, 3:56 PM EST | Gale Warning | DTX | 36 hr | |
| Jan 22, 3:56 PM EST | Small Craft Advisory | DTX | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.